|Year : 2022 | Volume
| Issue : 2 | Page : 91-94
Bilateral anterior shoulder dislocation following tramadol induced seizure after low dose consumption in a healthy adult
Vikas Saxena1, Raju Vaishya2
1 Department of Orthopaedics, Government Institute of Medical Sciences, Greater Noida, UP, India
2 Department of Orthopaedics, Indraprastha Apollo Hospital, New Delhi, India
|Date of Submission||09-Jul-2022|
|Date of Acceptance||06-Sep-2022|
|Date of Web Publication||19-Oct-2022|
Department of Orthopaedics, Government Institute of Medical Sciences, Greater Noida, UP
Source of Support: None, Conflict of Interest: None
Tramadol is a synthetic analgesic used for the treatment of moderate to severe pain with a dual mechanism of action. Although Tramadol-induced seizures are reported in the literature, however, the incidence is rare with its use in therapeutic dosage. Bilateral symmetrical anterior dislocation following a seizure is an unusual complication. We present a rare case of bilateral symmetrical anterior shoulder dislocation following Tramadol-induced epileptiform reaction in an otherwise healthy adult male. The dislocations were diagnosed early and reduced immediately with a satisfactory outcome. An awareness of this entity and a high index of suspicion are required to make an early diagnosis and offer prompt treatment in order to avoid unpleasant complications.
Keywords: Anterior shoulder dislocation, bilateral, seizures, tramadol induced
|How to cite this article:|
Saxena V, Vaishya R. Bilateral anterior shoulder dislocation following tramadol induced seizure after low dose consumption in a healthy adult. J Bone Joint Dis 2022;37:91-4
|How to cite this URL:|
Saxena V, Vaishya R. Bilateral anterior shoulder dislocation following tramadol induced seizure after low dose consumption in a healthy adult. J Bone Joint Dis [serial online] 2022 [cited 2022 Nov 29];37:91-4. Available from: http://www.jbjd.in/text.asp?2022/37/2/91/358792
| Background|| |
Tramadol is an opiate-like analgesic that acts centrally and is often used to treat musculoskeletal and other pain. Tramadol-related seizures, although rare is usually self-limiting, short, and of tonic-clonic type. Bilateral shoulder dislocation is often uncommon and commonly presents as posterior shoulder dislocation. Bilateral anterior dislocations secondary to seizures are very rare. We herein report a case of bilateral symmetrical anterior shoulder dislocation secondary to a tramadol-induced seizure episode.
| Case Presentation|| |
A 26-year-old healthy male presented following an episode of seizure half an hour after taking a 50 mg tablet of Tramadol for body pain. This seizure was generalized tonic-clonic type and was witnessed by his family members. His jerky movements were forcibly restrained by them by holding both upper limbs, during the seizure episode. There was no history of headache, vomiting, altered behavior, or aura before the seizure. He did not give any history of alcohol or substance abuse. There was no prior history of seizures, other diseases, treatment, or dislocation of any joints. Following the seizure, the patient could not move his shoulders and was complaining of intense pain. Clinical examination revealed an abnormal attitude of the shoulders with both arms in the abduction and external rotation, loss of normal contour of the deltoid, prominent acromion, and positive Hamilton ruler test [Figure 1]. The shoulder movements were painfully restricted and palpable fullness below the coracoid process and towards the axilla. Duga’s test was bilaterally negative with no neurological deficit.
|Figure 1: Clinical photograph showing bilateral abducted shoulders and fullness anteriorly|
Click here to view
His blood pressure, neurological status, blood sugar, serum electrolytes, and serum calcium levels were normal. Plain radiographs confirmed the presence of anterior shoulder dislocation bilaterally [Figure 2]. His electroencephalogram (EEG) was done 24 hours post-seizure and was normal.
|Figure 2: Plain radiograph (Antero-Posterior view) revealing bilateral shoulder dislocation|
Click here to view
He was managed medically for seizures by anti-epileptic drugs. The closed manipulation of the shoulders was done using Kocher’s method, without any difficulty and without using anesthesia. Post-reduction radiographs confirmed the relocation of both the shoulder joints [Figure 3]. Bilateral shoulders were immobilized in adduction and internal rotation for three weeks.
|Figure 3: Plain radiograph (Antero-Posterior view) confirming bilateral reduced shoulder dislocation|
Click here to view
After three weeks, shoulder pendulum and active assisted exercises were started. The patient was advised for muscle strengthening under a physiotherapist and was followed up regularly. At three months of follow-up the patient’s recovery was complete. At one year follow-up, he remained asymptomatic with a full range of motion with no residual instability or recurrence of dislocation [Figure 4].
|Figure 4: Clinical photographs demonstrating excellent shoulder function and movements|
Click here to view
| Discussion|| |
Tramadol is one of the commonly used analgesics. Tramadol (and its metabolite O-desmethyl tramadol) binds to the µ-receptors of opioids. It also inhibits the re-uptake of monoamines such as noradrenaline and serotonin.[1 The drug’s plasma level reaches its peak in 90 minutes],[ and it is eliminated from plasma within 5 to 6 hours after consumption],[ mainly by kidneys. The therapeutic blood level of Tramadol is about 100 to 300 ng/mL (0.1–0.3 µg/mL) in adults. The relationship between the tramadol dose and seizure activity is controversial. Incidence of Tramadol-induced seizure is rare after its use in a lower therapeutic range and is reported to be less than 1%. Tramadol-induced seizures are often generalized by tonic–colonic types, without any auras or focal symptoms.
A cross-sectional study of 106 cases with a history of seizures after taking oral Tramadol witnessed generalized tonic-colonic seizures within 12 hours, not only in supra-therapeutic doses but also in the recommended therapeutic doses, as low as 50 mg. More than 80% of the cases had seizures after taking the recommended doses of Tramadol. Tramadol’s neurotoxicity may manifest as generalized seizures, most frequently within 24 hours of its intake. Concomitant use of alcohol, anti-psychotics, or antidepressants, illicit drugs, and use of some serotonergic medicines that lower the threshold for seizures like Pethidine, Morphine, Cyclizine, and Metoclopramide increases its likelihood. However It is intriguing that in the present case a single low dose of Tramadol in a healthy individual precipitated the seizure and none of the above-mentioned factors were present.
Shoulder dislocations are the most common among all joints. The majority of shoulder dislocations are unilateral, and bilateral symmetrical dislocations are rarely seen. In bilateral shoulder dislocations, the majority are posterior types and occur after seizures or electrocution. Bilateral Anterior shoulder dislocations are rare and usually happen after acute trauma.
Evidence from the literature shows that the shoulder is the site of trauma in 4.3%.
Shoulder dislocations related to Tramadol-induced seizures are mainly anterior types in most of the studies. However, Tramadol-induced seizure-associated bilateral symmetrical anterior dislocation of the shoulder is extremely rare. Only a few sporadic case reports have been published on this entity so far. In our case, Tramadol in a therapeutic dose in a healthy individual resulted in acute seizure-related muscular contraction that resulted in bilateral anterior dislocation.
We believe the patient’s forceful restrain during the episode of seizure might have contributed to the anterior dislocation due to abnormal positioning of the arm and shoulder.
| Learning Points|| |
Tramadol can induce seizures even at a low therapeutic dose.
Tramadol-induced seizures can lead to shoulder dislocation.
Bilateral symmetrical anterior shoulder dislocation following seizure induced by tramadol use is extremely rare.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflict of interest
| References|| |
Beyaz SG, Sonbahar T, Bayar F, Erdem AF Seizures associated with low-dose tramadol for chronic pain treatment. Anesth Essays Res 2016;10:376-8.
Bremner LF, Dewing CB, McDonald LS, Provencher MT Simultaneous bilateral anterior shoulder fracture dislocation following a seizure: A case report. Mil Med 2013;178:e400-3.
Nakhaei Amroodi M, Shafiee GR, Mokhtari T Prevalence of the shoulder dislocation due to Tramadol-induced Seizure. Shafa Ortho J 2015;2:e448.
Hussain A, Nouf A, Nouf A, Razan A, Fahad A, Hisham A Causes of bilateral anterior shoulder dislocation: A systematic review. International Journal of Medical Science and Current Research 2019;2:199-218.
Farajidana H, Hassanian-Moghaddam H, Zamani N, Sanaei-Zadeh H Tramadol-induced seizures and trauma. Eur Rev Med Pharmacol Sci 2012;16 Suppl 1:34-7.
Talebi S, Teimoury A, Ghadiri A Bilateral anterior shoulder dislocation after an episode of grand-mal seizure: A case report and literature review. J Orthop Spine Trauma 2021;7:64-6.
[Figure 1], [Figure 2], [Figure 3], [Figure 4]